Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

On a two-dimensional elliptic problem with large exponent in nonlinearity


Authors: Xiaofeng Ren and Juncheng Wei
Journal: Trans. Amer. Math. Soc. 343 (1994), 749-763
MSC: Primary 35J65; Secondary 35B30, 35J20
MathSciNet review: 1232190
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A semilinear elliptic equation on a bounded domain in $ {R^2}$ with large exponent in the nonlinear term is studied in this paper. We investigate positive solutions obtained by the variational method. It turns put that the constrained minimizing problem possesses nice asymptotic behavior as the nonlinear exponent, serving as a parameter, gets large. We shall prove that $ {c_p}$, the minimum of energy functional with the nonlinear exponent equal to p, is like $ {(8\pi e)^{1/2}}{p^{ - 1/2}}$ as p tends to infinity.

Using this result, we shall prove that the variational solutions remain bounded uniformly in p. As p tends to infinity, the solutions develop one or two peaks. Precisely the solutions approach zero except at one or two points where they stay away from zero and bounded from above.

Then we consider the problem on a special class of domains. It turns out that the solutions then develop only one peak. For these domains, the solutions enlarged by a suitable quantity behave like a Green's function of $ - \Delta $. In this case we shall also prove that the peaks must appear at a critical point of the Robin function of the domain.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65, 35B30, 35J20

Retrieve articles in all journals with MSC: 35J65, 35B30, 35J20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1232190-7
PII: S 0002-9947(1994)1232190-7
Article copyright: © Copyright 1994 American Mathematical Society